I. Bihari, MD, PhD and É. Magyar, MD, DSc have indicated no significant interest with commercial supporters.
Reasons for Ulceration After Injection Treatment of Telangiectasia
Article first published online: 7 JUL 2008
Volume 27, Issue 2, pages 133–136, February 2001
How to Cite
Bihari, I. and Magyar, É. (2001), Reasons for Ulceration After Injection Treatment of Telangiectasia. Dermatologic Surgery, 27: 133–136. doi: 10.1046/j.1524-4725.2001.00298.x
- Issue published online: 7 JUL 2008
- Article first published online: 7 JUL 2008
Background. Sclerotherapy of telangiectasias is widely used for their treatment, but causes skin ulceration in 0.2–1.2% of patients. The cause of this complication is still unclear.
Objective.We hypothesized that an arteriole is occluded because the sclerosant gets into an arteriovenous (AV) shunt. We have looked for these communications underneath the telangiectasias.
Methods. Doppler examination was performed in 155 cases above the telangiectasias to reveal the presence of an AV shunt. Twenty-two positive sites were excised and histologically screened for AV shunts.
Results. Pulsatile sound could be detected by Doppler transducer above spider veins in 112 cases (72.2%). Of the 22 Doppler-positive telangiectasias, 19 AV microshunts could be found histologically.
Conclusions. Understanding the mechanism of this complication can lead to its prevention. No more than 0.2 ml of sclerosant should be administered to a single site. The warning sign of backwash of sclerosant into arterials is the temporary blanching of the skin from the arterial spasm.